Massachusetts, 2023

Heavy Snow in Massachusetts, February 23, 2023

February 23, 2023 · NWS BOX · 1 event in 1 county or zone

A warm front moved north across much of southern New England after midnight on the 23rd. It caused a transition from sleet to freezing rain to rain across most of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moved north across much of southern New England after midnight on the 23rd. It caused a transition from sleet to freezing rain to rain across most of the area. But in a small portion of northeast Massachusetts, 5 to 6 inches of snow fell, mainly during the overnight hours. Low pressure passing to the south of the region kept it cloudy with drizzle during the afternoon of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 22, 10:16 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 22, 10:16 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1016 PM EST Wed Feb 22 2023

.SYNOPSIS...
Weak high pressure moves out this evening ahead of our next
storm system. A warm front brings a wintry mix of precipitation,
beginning late this afternoon and evening, continuing into
Thursday night. The greatest impacts will be across western and
central Massachusetts. Bitter cold then arrives Friday afternoon
into early Saturday. Very cold Saturday, but moderating Sunday.
Scattered snow showers are possible both days. Another round of
a wintry mix of precipitation is possible early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Update: 1015 PM

The change from snow to sleet/freezing rain continues, received
a report of one inch in Chesterfield, MA as of 10 PM, the newest
surface obs indicate the change over is occurring just north of
the Mass Pike. As of this hour, KBOS continues to report light
snow, but anticipate that change over in the next hour as KOWD
now reports rain and surface temp of 35F.

Wind at KBOS are still NE and are anticipated to become east as
the low pushes through. Given the current weak gradient there
is a low chance the winds become north due to the cold air
draining from the north, will need to watch this closely.

Otherwise, minor adjustments to the forecast this evening to
reflect observed trends.

Previous Discussion...
7pm Update:

Latest run of the NBM looked to have a good handle on the
steadier precipitation per regional radars. That was the basis
for this update. Timing the precipitation type changes remains a
challenge. Have high confidence that there will be some sleet
and freezing rain mixing in, especially after midnight. More
likely to remain all rain towards the south coast of New
England. Also brought temperatures back in line with observed
trends.

4pm Update:
High pressure continues its exit to the east this afternoon and
the arrival of low pressure to our west is heralded by ever
increasing mid and high clouds. These will continue to thicken
and lower through the afternoon and evening as a warm front
lifts north through southern New England this evening. The
disturbance responsible for this upcoming winter storm will ride
up the mid level ridge from the midwest into New England,
flattening the ridge as it does and generating a strengthening
surface low pressure over NY/PA tonight.

Along the frontal boundary of this low, a secondary low will
then develop/strengthen off the mid Atlantic coast, passing to
our south and helping to pull in colder air from the north later
on. Confidence is high that this storm system will occur and
high that it will be a messy, mixed precipitation, overrunning
event. While confidence has increased since yesterday, it is
still only moderate in the exact timing of precipitation types
and the timing of the changeover.

Most guidance has come into better agreement with the arrival
time of the warm nose (Temps > 0C around 800 mb) lifting through
the region; however some hi- res guidance like the HRRR is
slower. At this point, though, the forecast is honed in on a
brief heavy, wet snow to sleet/freezing rain to rain transition
with the warm advection precipitation in the lower elevations.
For locations above 1,000 ft it is more likely to be a heavy,
wet snow to sleet/ freezing rain system, as the low level cold
air holds on throughout the event.

This will amount to generally 1 to 2 inches of snow north of
the MA Pike with 2-4 inches possible in far northern MA. Ice
accumulations of a few hundredths of an inch in the low
elevations and 0.1 to 0.25"+ in the higher elevations of the
Berkshires and Worcester Hills are likely. This will cause a
difficult Thursday morning commute, especially for the higher
elevations. A Winter Weather Advisory is in effect for these
locations through Thursday afternoon.

After 12z (7am) on Thursday a dry slot begins to move in above
850 mb, which will act to cut off the widespread steady
precipitation. However, given the position of the low to our
southeast, low level flow will be out of the northeast while
flow above 850 mb is warmer, from the west. This creates an
inversion with plenty of low level moisture trapped below it so
don't expect to see a nice, clearing skies on Thursday. Besides
continued low clouds BUFKIT guidance indicates sounding profiles
favorable for rain/drizzle and, more concerning, potential for
freezing rain/drizzle thanks to very cold air that funnels down
from northern New England through the day Thursday. Confidence
in freezing drizzle coming to pass, though, is only moderate,
since some guidance shows the warm nose aloft cooling/shrinking
enough so that precip could fall as light snow and/or sleet.
Some locations could certainly see a disruption to the Thursday
evening commute with slick roads given the lingering moisture
and dropping temperatures. Temperatures will be down into the
20s generally northwest of the I-95 corridor by Thursday
evening.

&&

.SHORT TERM /THURSDAY NIGHT/...
By Thursday night, we're gearing up for yet another round of
wintry mix precip as a subsequent frontal wave moves through.
Given the previously mentioned northerly cold advection any
precipitation that is produced will be in an environment with
sub freezing surface temperatures outside of the south coast and
coastal plain; rain is more likely for southern RI and far
southeast MA. Given the potential for light icing as far south
as northern RI into the Boston metro and parts of the coastal
plain, the Winter Weather Advisory has been expanded south and
east, and extended through 4AM Friday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...

* Brief cold blast Friday afternoon into Saturday, with wind
  chills near to below zero Friday night

* Well below normal temps Saturday, moderating Sunday.
  Scattered snow showers possible both days

* Another wintry mix precip event possible late Monday into
  Tuesday

This portion of the forecast will begin with a significant
cooldown, as a large high pressure approaches from central
Canada. This will mean significantly colder air precedes this
high pressure. Expecting high temperatures Friday to be early,
then falling through the afternoon. Most areas will be in the
single digits and teens by Saturday morning, with wind chill
values near to below zero.

This weekend is looking to be mostly dry, and definitely colder
than we have been. A slight warming trend expected Sunday. There
does remain a chance for some light precipitation with the
passage of a couple of mid level shortwaves, but not looking
like either would be a significant event. The window for any
precipitation looks to be late Saturday into Sunday night, but
not during this entire time. Exact timing will be important,
with snow more likely, but some rainfall could develop towards
the south coast of New England during the daytime.

The most significant weather-maker during this portion of the
forecast should still be sometime early next week. Still looks
to be a progressive system. Guidance hinting at the development
of a secondary low pressure somewhere across southern New
England. Exactly where this sets up, it at all, will determine
how much snow stays in the forecast. At this time, went with a
rain/snow mix, again favoring snowfall at night, and across the
higher terrain of central and western MA. Near normal
temperatures expected early next week, with the possibility of
slightly above normal temperatures Tuesday.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate confidence, mainly due to timing issues with
the precipitation type changes.

Slowed the arrival of the lower cloud bases by a couple of
hours, especially across the eastern half of MA. High confidence
in trends, but the timing remains a challenge. Confidence on
precip type is low to moderate, but for interior terminals a SN
to PL/FZRA, to RA transition is likely between 00Z and 12Z.
Light winds out of the south become easterly overnight.

Thursday...Moderate confidence.

IFR/LIFR becoming MVFR by early afternoon. Mixed precipitation
comes to and end from west to east, areas of IP/FZRA still
possible through early afternoon. NE wind 10/15 kt gust to 20.

Thursday night...moderate confidence.

IFR cigs return with another round of precipitation. For
terminals on the south coast of RI and in southeast MA will be
-RA with -FZRA/IP elsewhere. Precip comes to an end after
 midnight.

KBOS Terminal...High confidence in trends. Moderate confidence
in timing. There remains a high degree of uncertainty as to the
precip type from midnight through Thursday morning. Guidance
indicates a potential for snow to change to PL much of the
morning, or to mix with/switch back and forth from PL to RA.
Currently leaning toward a more PL than RA forecast through the
morning push.

KBDL Terminal...High confidence in trends. Moderate confidence
in timing. Highest degree of uncertainly is in precipitation
type, PL or RA, between around 02Z and 06Z. Thinking right now
is PL quickly changing to RA, but that change could be delayed.

Outlook /Friday through Monday/...

Friday: VFR. Strong winds with gusts up to 50 kt.

Friday Night: VFR. Windy with areas of gusts up to 30 kt.

Saturday: VFR. Breezy. Slight chance SN.

Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SN.

Sunday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SN, chance RA.

Sunday Night: VFR. Windy with gusts up to 30 kt. Slight chance
SN.

Monday: VFR. Breezy. Chance RA, chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High confidence.

Winds becoming SE and increasing to 15 to 20 kts gusting 20 to
25 kts by sunrise. Seas increasing to 2 to 4 ft.

Thursday...High confidence.

Winds becoming NE and increasing 15 to 20 kts gusting 25 to 30
kts. Seas buildings 5 to 7 ft.

Outlook /Friday through Monday/...

Friday: Strong winds with gusts up to 35 kt. Rough seas up to
9 ft. Slight chance of snow.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Freezing spray, slight
chance of snow.

Saturday: Winds less than 25 kt. Local rough seas. Slight
chance of snow.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of snow.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Chance of rain, chance
of snow.

Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Chance of rain, slight
chance of snow.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain, slight chance of snow.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 AM EST Friday for CTZ002>004.
MA...Winter Weather Advisory until 4 AM EST Friday for MAZ002>012-
     014-026.
     Winter Weather Advisory from 4 PM Thursday to 4 AM EST Friday
     for MAZ013-015>019.
RI...Winter Weather Advisory until 4 AM EST Friday for RIZ001.
     Winter Weather Advisory from 4 PM Thursday to 4 AM EST Friday
     for RIZ002>005.
MARINE...None.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW/Gaucher
SHORT TERM...BW
LONG TERM...Belk
AVIATION...Belk/BW
MARINE...Belk/BW
Hazardous weather outlook, Feb 22, 4:38 PM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
438 PM EST Wed Feb 22 2023

MAZ020>024-RIZ006>008-232145-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
438 PM EST Wed Feb 22 2023

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ013-015>019-RIZ002>005-232145-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-
438 PM EST Wed Feb 22 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 4 AM EST
FRIDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>012-014-026-RIZ001-232145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
Northwest Providence RI-
438 PM EST Wed Feb 22 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
western Massachusetts and northern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-232145-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
438 PM EST Wed Feb 22 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing spray expected for a time from late Friday afternoon into
Saturday morning. Gale force wind gusts possible Friday through
Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Essex

When
February 23, 12:00 AM EST to 7:00 AM EST
Where
Eastern Essex forecast zone
Reported by
CoCoRaHS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

In coastal Essex County, 5 to 6 inches of snow fell. Some totals from CoCoRaHS observers included 5.8 inches in Newburyport and 5.3 inches in Amesbury. A trained spotter reported 5.0 inches in Ipswich.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081636.